Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 286, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2005, 11:46 PM CDT for Audubon County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2005, 11:46 PM CDT (04:46 UTC)
- Expired
- Sep 19, 2005, 12:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Audubon County, IA
The radar
The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 12:06 AM CDT | HAIL 0.88 | 7 E Brayton, IA | NICKEL SIZED HAIL REPORTED BY THE PUBLIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 10:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2068 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 190445
SVRDMX
IAC009-190530-
/O.NEW.KDMX.SV.W.0286.050919T0446Z-050919T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1146 PM CDT SUN SEP 18 2005
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AUDUBON COUNTY IN WEST CENTRAL IOWA.
* UNTIL 1230 AM CDT.
* AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 10 MILES EAST OF HARLAN...OR 78 MILES SOUTHWEST
OF FORT DODGE...AND MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR AUDUBON COUNTY AIRPORT BY MIDNIGHT CDT.
THE LOCATION OF KIMBALLTON IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
LAT...LON 4185 9508 4162 9509 4162 9505 4151 9504
4151 9472 4184 9478
$$
KINNEY2 follow-up statements
000
WWUS53 KDMX 190458
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 PM CDT SUN SEP 18 2005
IAC009-190530-
/O.CON.KDMX.SV.W.0286.000000T0000Z-050919T0530Z/
AUDUBON IA-
1158 PM CDT SUN SEP 18 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR AUDUBON COUNTY UNTIL
1230 AM CDT...
AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 10 MILES WEST OF AUDUBON...OR 75 MILES SOUTHWEST OF
FORT DODGE...AND MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR AUDUBON BY 1215 AM CDT.
THE LOCATIONS OF KIMBALLTON AND AUDUBON COUNTY AIRPORT ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR IOWA.
LAT...LON 4185 9508 4162 9509 4162 9505 4151 9504
4151 9472 4184 9478
$$
KINNEY000
WWUS53 KDMX 190531
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1231 AM CDT MON SEP 19 2005
IAC009-190541-
/O.EXP.KDMX.SV.W.0286.000000T0000Z-050919T0530Z/
AUDUBON IA-
1231 AM CDT MON SEP 19 2005
...THE SEVERE THUNDERSTORM WARNING FOR AUDUBON COUNTY HAS BEEN
ALLOWED TO EXPIRE...
AT 1227 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR IOWA.
LAT...LON 4185 9508 4162 9509 4162 9505 4151 9504
4151 9472 4184 9478
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:20 PM CDT, 8 hours 26 minutes earlier.
Area forecast discussion, Sep 18, 3:20 PM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT SUN SEP 18 2005 .SHORT TERM...TONIGHT FAST EVOLVING SITUATION EXPECTED TONIGHT AS SURFACE LOW ON KS/NEB BORDER DEVELOPS NEWD IN RESPONSE TO ONE SHORT WAVE IN A SERIES LIFTING OUT OF WRN KS. WARM SECTOR HAS BEEN STALLED W OF MISSOURI RIVER BY THUNDERSTORMS IN MO THIS MORNING. THIS SHOULD LIFT RAPIDLY TO THE NE THIS EVENING WITH STRONG THETA-E ADVECTION INDICATED IN THE 850-700 MB LAYER BY ALL MODELS ACROSS IA BY 06Z. EXPECT STORMS TO DEVELOP AROUND SUNSET AND MOVE QUICKLY NEWD WITH THETA-E ADVECTION MAX. THESE STORMS WILL BE SOMEWHAT ELEVATED BUT INSTABILITY AND SHEAR WILL BE MODERATE...SO MAIN THREAT WOULD BE LARGE HAIL AND ISOLATED DAMAGING WIND...WITH A BRIEF PERIOD OF HEAVY RAIN. AT THE SAME TIME...STRONG STORMS SHOULD ALSO DEVELOP NW OF THE SFC LOW AND INVERTED TROUGH FROM NERN NEB/SERN SD INTO NRN IA AND SRN MN. THESE STORMS WILL BE MORE SURFACE BASED WITH STRONGER SHEAR...SO A SMALL PORTION OF THE NWRN DMX FORECAST AREA MAY HAVE A THREAT FOR MORE SIGNIFICANT SEVERE WEATHER. TWO AREAS SHOULD MERGE TOGETHER PRODUCING LONGEST DURATION AND HIGHEST POPS OVER NRN IA. .LONG TERM...MONDAY THROUGH SUNDAY A FAIRLY ACTIVE PATTERN REMAINS OVER THE UPPER MIDWEST. HIGH PRESSURE REMAINS ANCHORED OVER THE SOUTHERN U.S. WITH SEVERAL SHORTWAVES RIDING OVER THE RIDGE ABOUT EVERY 36 HOURS OR SO. TONIGHTS SYSTEM PUSHES EAST OF THE CWA BY 15Z MON AT THE LATEST FOLLOWED BY HIGH PRESSURE MOVING IN AND CLEARING THINGS OUT. WE STAY DRY THROUGH TUESDAY EVENING BEFORE THE NEXT SHORTWAVE BEGINS TO AFFECT LOCATIONS SOUTH AND WEST OF THE CWA LATE TUESDAY NIGHT INTO WEDNESDAY. NONE OF THE MODELS HAVE A HANDLE ON TIMING OF THESE FEATURES SO I AM GOING WITH PERSISTENCE FOR THE MOST PART. BY LATE TUESDAY NIGHT A SURFACE LOW PUSHES INTO S DKTA AND LIFTS A WARM FRONT ACROSS THE CWA. GOOD THETA ADVECTION OCCURS SOUTHWEST AND EVENTUALLY ADVECTS INTO SRN IA EARLY WEDNESDAY SO I HAVE SLIGHT CHANCE POPS ACROSS THE SOUTH WEDNESDAY. THE SURFACE LOW DEEPENS AND LIFTS NORTHEAST THROUGH THURSDAY SO I KEEP CHANCE POPS/SLIGHT CHANCE POPS GOING THROUGH THURSDAY. PRECIP CHANCES DWINDLE WITH FROPA THEN LATE FRIDAY NIGHT AND SATURDAY WE REPEAT THE PROCESS. THE WEEKEND SYSTEM SHOWS SIGNS OF THE FRONT SLOWING DOWN OR STALLING OVER THE CWA SO I KEEP SLIGHT CHANCES GOING INTO SATURDAY NIGHT BUT I KEPT SUNDAY DRY AGAINST MODEL GUIDANCE. THESE SYSTEMS HAVE BEEN PROGRESSIVE TO DATE SO MY CONFIDENCE IS LOW ON THE FRONT STALLING BUT AT DAY 7 WE WILL HAVE SEVERAL RUNS TO LOOK AT AND GET A FEEL FOR THAT. AS FOR TEMPS...THEY WILL BE ON A BIT OF A ROLLER COASTER BUT STILL ABOVE NORMAL FOR THIS TIME OF YEAR. EACH SUCCESSIVE SHORTWAVE WILL HAVE WAA AHEAD OF THE FEATURE WHICH SHOULD BUMP TEMPS UP INTO THE 80S THEN HAVE 70S FOLLOWING FROPA. I GENERALLY WENT ABOVE GUIDANCE AS THEY ARE NOT HANDLING THE ABOVE NORMAL TEMPS TOO WELL. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JUNGBLUTH/BOKSA
Hazardous weather outlook, Sep 18, 9:18 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 918 PM CDT SUN SEP 18 2005 IAZ007-017-026>028-037>039-049-050-062-075-084>086-094>097-191715- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- MARSHALL-TAMA-POWESHIEK-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR- WAYNE-APPANOOSE-DAVIS- 918 PM CDT SUN SEP 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA TO THE EAST OF A LINE FROM LAMONI TO NEWTON TO FOREST CITY. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY AFTER 2 AM. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY AS A SERIES OF SYSTEMS MOVE ACROSS THE AREA. IT IS UNCERTAIN AT THIS TIME IF ANY OF THE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY AFTER 2 AM MONDAY MORNING. IAZ004>006-015-016-023>025-033>036-044>048-057>061-070>074- 081>083-092-093-191715- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE- STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON- WARREN-MARION-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- 918 PM CDT SUN SEP 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA TO THE WEST OF A LINE FORM LAMONI TO NEWTON TO FOREST CITY. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY FROM 11 PM THROUGH 4 AM. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS DURING THIS TIME...ESPECIALLY IN THE FAR WESTERN SECTIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY AS A SERIES OF SYSTEMS MOVE ACROSS THE AREA. IT IS UNCERTAIN AT THIS TIME IF ANY OF THE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY FROM 11 PM THROUGH 4 AM.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 11:51 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 24 min |
| Sep 19, 12:00 AM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 45 min |
| Sep 19, 12:03 AM CDT | Severe Thunderstorm Warning | DMX | Butler | 15 min |
| Sep 19, 12:10 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 44 min |
| Sep 19, 12:12 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 48 min |
| Sep 19, 12:49 AM CDT | Severe Thunderstorm Warning | DMX | Audubon | 41 min |
| Sep 19, 1:18 AM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 27 min |
| Sep 19, 1:41 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.